Doctor's Advice | Help! What is wrong with my penis?
Q Hi, Doc. As a guy of 16, I would be grateful if you could help me with a real intimate personal problem.
I have never had sex with a girl and I fear that I will never be able to because of something awful that is wrong with my penis. You see, Doc, in the last year or so, I have noticed large amounts of white (or whitish-yellow), 'cheesy' or 'soapy' stuff under my foreskin.
It is not very pleasant to look at and it is rather smelly. Sometimes it makes me itchy. Day after day, it is there, and I do not know what is causing it.
I am sure that any girl would take one look at it and be horrified, Doc. Certainly, she wouldn't want to put my organ in her mouth or in her vaginal area. Please help me, Doc. I am quite scared.
A Relax! You have no need to fret. The stuff you are seeing is called smegma, which is the Greek word for soap. Most adolescent males produce smegma, and so do many adult guys. However, the production of it diminishes as a man gets older.
What is it? It is a mixture of skin oils (produced by oily glands in the penis) and dead skin cells. It accumulates mostly in the little 'valley' just below the 'head' of the organ. Some doctors say that it helps the foreskin to slide back and forth, but I am a little doubtful about that.
Until very recent years, it was widely believed by medics that smegma was a cause of cancer of the penis, and, therefore, should be removed at all costs. The American Cancer Society, however, now says that it is not linked to penile cancer at all.
Nevertheless, it often smells rather bad and it doesn't look too nice. Germs can live in it and sometimes there can be slight skin inflammation where smegma has accumulated. You are right in thinking that it could be off-putting for a female.
So although smegma is just a natural skin product, and really no big deal, I would recommend to young men that they just wash it away each morning. This only takes a moment to do and is very easy if you are in the shower.
I hope you can stop fretting now.
Q I am female, age 18, and I am terribly scared about the bad blood that I am sure is accumulating in my body.
My doctor gave me a jab to stop me from getting pregnant. That is working fine, but since I started using this injection, I have not had a period at all! The doctor says that this is OK, but I am not so sure.
I feel it is obvious that blood is building up somewhere inside me and that this bad blood ought to be coming out! What do you think, Doc?
A Forgive me for being so blunt, but your doctor is right and you are wrong!
Many teenagers and young women think that menstrual blood is somehow bad and that it has to come out. That is not true.
I assure you, there is no secret reservoir of blood inside you. The body just doesn't work like that.
When a female has her menses, the blood simply comes out of the bloodstream and into the womb. It then descends into the vagina before going into your sanitary pad or tampon. There is nothing bad about this blood.
Please believe what your doctor says. No harm is going to come to you. Just be guided by your doctor.
One of the slight drawbacks of 'the shot' (or jab) is that quite often, the menses do disappear for a while, but many women are very pleased to be free from 'the curse' for a few months.
Q At age 17, I am considering having sex with a girl for the first time in my life. Doc, she is insisting that I use a condom.
But I have heard bad things about those condoms. In particular, I have been told that it is possible for a guy to be allergic to them. My friend said that if that happens, your organ becomes real sore and swollen.
Is this true, Doc? Please advise.
A Look, all over the world, millions of men use condoms for sex. If there were any real serious problems with these things, that would not be so!
It is true that a very small number of guys are allergic to latex or other ingredients of rubber condoms. But if they have an allergic reaction, all that happens is that they get slight itchiness, soreness and swelling.
Statistically, the odds are heavily against you ever having an allergy, but if it did happen, the reaction would soon be over. For future occasions, you could simply buy the 'low-allergy' condoms which are widely advertised on the net.
Note to female readers: Latex condoms can occasionally cause allergic reactions in the vagina. Symptoms are unusual redness plus itchiness and soreness. But again, the allergic reaction soon goes away.
Q Doc, I am completely baffled by the whole idea of the Pill. My doctor wants to prescribe it for me. He wishes me to take it for three weeks, and then have a week's break before resuming.
But surely I could get pregnant during the week's break, couldn't I?
A No, you won't get pregnant during the week off. The whole idea of this break is to enable women to have a period. Stopping the Pill brings on the bleeding. The original designers of the Pill thought that females would prefer to have a monthly bleed.
Today, not all females would agree with that! In America, there are women who just take the Pill continuously - often for a year at a time - to avoid having the menses.
But if you stick to what your doctor advises, I can assure you that you will NOT get pregnant during the week's break. This is because of the fact that the Pill has already stopped you from ovulating for that month.
Important note: Take special care not to miss a Pill just before or just after the week's break. That is something that can sometimes render you liable to pregnancy.
Q My fiancee has difficulty in climaxing, Doc. An older and more experienced friend told me where I should rub the tip of my organ around her clitoris. Would this work?
A Yes, this is a time-honoured lover's trick. The idea is that you use the end of your penis as a kind of natural vibrator. That quite often succeeds in making the lady orgasm.
Q Doc, I am female of 19 years. I am vacationing with my family in Florida, where I stupidly let the handsome and persuasive male tour guide have sex with me.
How could I tell if I have caught chlamydia, or worse, 'the clap'?
A Unfortunately, both of these infections (chlamydia and gonorrhoea) usually cause no symptoms in women. However, you might have some pain passing urine or some vaginal discharge.
What you should do now is to go to a doctor or clinic for tests. Be prepared to pass some urine, which can then be tested for chlamydia.
- Email questions to Doc at firstname.lastname@example.org and read more in the 'Outlook Magazine' tomorrow.